Log in
Thyroid UK
91,873 members106,143 posts

Am I Starting NDT wrongly?

Hiya! I've just ventured over to Thyroid S and did a direct switch from Levothyroxine between 100-112mcg to 1 60mcg grain for 2 days but felt rather lethargic so increased to 2 grains for 2 days. Today I can feel a prickly heat type of rash under my skin with a slight muggy head. I think I am expecting too much in terms of wellness too soon, just don't want to get hypo again. Would be grateful if folks who are experienced with Thyroid S could advise me if I am going about the Levo to NDT wrongly, Thanks!:)

12 Replies
oldestnewest

Don't get too impatient when switching over from one to another thyroid hormone.

Your first dose switch to 1 grain 60mcg (equal in effect to around 100mcg of T4) was good. You also still have levothyroxine in your blood which takes a while to gradually reduce, so that you are eventually on NDT alone.

You have doubled your dose to 2 grains so I'd suggest to leave a couple of days without NDT and begin again on 1 grain and after about 4 days increase by 1/4 tablet, taking pulse/temp from beginning so that you can also check upon these if you feel under or over.

web.archive.org/web/2010112...

1 like
Reply

Thank you, much appreciate the advice!

Reply

I went form 100 synthroid to 1.5 grains ndt for 2 months , then upped to 2 grains split in two doses...I also in the beginning had to split my dose into half a grain at a time until my body got used to it.....I would feel weird like a rush etc at first but many said it takes a good 2 mths for your body to adjust to new meds and the t3....that was soooooo true....so don't freak......but go slow.....and divide the dose and keep away from food and vitamins...

1 like
Reply

Thanks! I didn't realize that although the 60mcg grain contains 38mcg of T4, it is equivalent to 100mcg levo, I was just adding the 38's to round to nearest 100 so obviously going at it all guns blazing, no wonder I feel weird with deep skin irritation and tingling wrists. I didn't sleep at all last night, probably on a high and absolutely knackered today, can hardly shift myself without effort. Not a patient person by nature and desperate to feel on top healthwise, but realize above is not the way to go about it. Previous post suggests I miss a dose today as I've doubled for two days, so trying without today. Appreciate the advice. Wish could get medical support for all this, but that's an ancient old complaint.

Reply

i always split like 8am 12pm 3pm and never took late at night bec i wouldbe hyper but after you are on it for months, i 2find you dont have that reaction and i can take in 2 doses or even a hour or two apart ......my dr likes a am dosage and a lunch-2 pm dosage but other drs says once am dose ok...i feel better if i split now but it is more complicated.....everryone is different but i was put on one grain and went hypo badly, then 1.5 which was better but not optimum and now 2 grains and this was over several months......i felt weird for the first several months but now not weird at all.....

1 like
Reply

Most make the mistake when 60mg or 65mg shows as we are used to mcgs.

We do hope that our wishes will come true one day and that professionals refer to clinical symptoms in favour of results on a bit of paper which should only be a guide. Listen to the patients I say. :)

Reply

Thyroid-S contains 38mcg T4 and 9mcg T3.

If T3 is "valued" as being three times as potent as T4 then 1 grain (i.e. 1 tablet) of Thyroid-S contains :

38 + (3 x 9) = 38 + 27 = 65mcg T4

So if you were taking 100 - 112 mcg T4 then you would probably need roughly 1.5 - 1.75 tablets of Thyroid-S, at least to start with.

I would suggest 1/2 a tablet, three times a day for a while. Then you may want to increase it to one tablet, twice a day after a little while.

Whatever you do, note symptoms at different times of day, note when you start getting fatigued and use that to help you with timing and dose sizes that work for you.

Also - this is what makes NDT difficult for some people - note that T3 may speed your heart up a little bit when you first take it, and also may speed your heart up a little bit when a dose of T3 is nearly due. Some people panic when their heart speeds up and assume that they must be over-medicated, but it isn't necessarily true.

Eventually you learn to know the difference between how you feel when you've just taken some T3 and how you feel when you are close to your dosing time.

And beyond that, when you are really used to T3 your heart might stop reacting at all, or you just stop noticing.

So, if you take 1/2 tablet at 7am you may notice your heart speeds up a little bit at 7.30am - 8.00am. But it will wear off quickly.

If you normally take your second dose of T3 at 2pm, then you may notice your heart speeding up at 1.30pm - 2pm. But that will wear off too.

If you are ever absolutely convinced that you are definitely over-medicated then all you need to do is stop taking any Thyroid-S for the next 24 - 48 hours, until everything calms down again.

1 like
Reply

Thank you for your advice. After missing a dose yesterday, I have taken 1 1/2 grains today. I am really struggling with fatigue since starting Thyroid S this week. I also feel like I am starting to put on a bit more weight. I thought NDT was supposed to help you loose weight that is why I've considered switching from Levothyroxine to Thyroid S. If it doesn't help me with fatigue and weight loss there is no point me spending money on NDT and I might as well just revert to the NHS freebies.

Reply

The prickly heat feelings might be an allergic reaction, in which case you might need to try a different kind of NDT. But if the weather is really hot just now where you live then perhaps its just the heat causing those feelings?

But before giving up with the NDT could I suggest you try changing the dosing you've been doing.

Try 1 tablet first thing in the morning, and 1/2 tablet in the middle of the afternoon.

Or try taking the whole dose first thing in the morning.

If you feel the same no matter what you try then I wonder if you've got a dodgy batch of Thyroid-S.

If changing the times and sizes of doses does have an impact then you know the pills are doing something.

Does the fatigue hit at certain times of day or is it constant, and constantly getting worse?

There is another possibility, and that is that the proportion of T4 and T3 in NDT is wrong for you.

You might want to consider buying some T3 online and take your existing Levo with some T3.

If you posted some results then people could suggest how you should switch to taking a combo of T4 and T3, at least to start with. And then you could change the proportions of T4 and T3 to something that suits you.

Unfortunately getting thyroid hormones working correctly for you may be a long slow slog.

Reply

Thanks! My fatigue is pretty constant with a dull head and feeling bloaty. I had T3 test done via Blue Horizon which stated it was well in range (4.28). My GP results state they are in range too (T4 18pmol/L and TSH 0.10 mU/L) but I am concerned about putting on weight even though I am careful and try to keep fit. When I was first diagnosed for years I could keep my weight down even with Levo, but now it's creeping up and some say Levo can cause weight gain, I am desperate to loose it as it makes me feel uncomfortable and like to be fit. Would supplementing Levo with some T3 help with weight loss do you think? My prickly heat has gone since I cut down the dose from 2 grains to 1 1/2 grains.

Reply

What is your diet like? Are you eating enough?

I'm afraid nobody on this forum can do anything with results without reference ranges.

You try to keep fit... What does that involve? If you do lots of exercise but have little Free T3 then the exercise uses up the T3 leaving your body exhausted. Lots of us have to do gentle exercise only to keep fit until Free T3 is optimised.

Another issue - if you cut calories you will reduce your T4 to T3 conversion rate. So eating low calorie just makes people fatter.

My prickly heat has gone since I cut down the dose from 2 grains to 1 1/2 grains.

One experiment you could try...

If you increase your NDT dose and get the prickly heat again, take an anti-histamine (those tablets people buy for hay fever from pharmacists or supermarkets) 30 minutes before your NDT and see if it improves matters. If it does then the issue is likely to be an intolerance to something in the Thyroid-S.

Reply

T3 is 4.28 (normal range is 3.1-6.8 pmol/L)

T4 is 18 pmol/L (normal range is 10-25)

TSH is 0.10 mU/L (normal range 0.55-4.78 )

Medics state it's all in proper range, not so sure about the TSH.

My diet is generally low to no sugar, low gluten, trying to go gluten free with protein, veg, salad etc. Carbs normally gluten free pasta, oats, potatoes etc. I have lacto free skim milk and very little dairy. I do have treats like cake or bread only occasionally as life is very boring without a treat once in a while. I exercise to an interval training DVD with light weights and resistance band. Since becoming hypo, I am more susceptible to nasal allergies and itchy skin. I take piriton when it gets worse and have tried illimination dieting for dairy/gluten etc but no change. Might try just adding T3 to my levo if NDT does'nt help, hope it's easier to buy than NDT.

Reply

You may also like...